Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Second order periodic differential operators. Threshold properties and homogenization


Authors: M. Sh. Birman and T. A. Suslina
Translated by: T. A. Suslina
Original publication: Algebra i Analiz, tom 15 (2003), nomer 5.
Journal: St. Petersburg Math. J. 15 (2004), 639-714
MSC (2000): Primary 35P99, 35Q99
DOI: https://doi.org/10.1090/S1061-0022-04-00827-1
Published electronically: August 2, 2004
MathSciNet review: 2068790
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The vector periodic differential operators (DO's) $\mathcal{A}$ admitting a factorization ${\mathcal{A}}={\mathcal{X}} ^*{\mathcal{X}}$, where $\mathcal{X}$ is a first order homogeneous DO, are considered in $L_2(\mathbb{R} ^d)$. Many operators of mathematical physics have this form. The effects that depend only on a rough behavior of the spectral expansion of $\mathcal{A}$ in a small neighborhood of zero are called threshold effects at the point $\lambda=0$. An example of a threshold effect is the behavior of a DO in the small period limit (the homogenization effect). Another example is related to the negative discrete spectrum of the operator ${\mathcal{ A}}-\alpha V$, $\alpha >0$, where $V(\mathbf{x})\ge 0$ and $V(\mathbf{x}) \to 0$ as $\vert\mathbf{x}\vert\to \infty$. ``Effective characteristics'', such as the homogenized medium, effective mass, effective Hamiltonian, etc., arise in these problems. The general approach to these problems proposed in this paper is based on the spectral perturbation theory for operator-valued functions admitting analytic factorization. Most of the arguments are carried out in abstract terms. As to applications, the main attention is paid to homogenization of DO's.


References [Enhancements On Off] (What's this?)

  • [BaPa] N. S. Bakhvalov and G. P. Panasenko, Homogenization: averaging processes in periodic media. Mathematical problems in the mechanics of composite materials, ``Nauka'', Moscow, 1984; English transl., Math. Appl. (Soviet Ser.), vol. 36, Kluwer Acad. Publ. Group, Dordrecht, 1989. MR 0797571 (86m:73049)
  • [BeLP] A. Bensoussan, J.-L. Lions, and G. Papanicolaou, Asymptotic analysis for periodic structures, Stud. Math. Appl., vol. 5, North-Holland Publishing Co., Amsterdam-New York, 1978. MR 0503330 (82h:35001)
  • [B1] M. Sh. Birman, Discrete spectrum of the periodic Schrödinger operator perturbed by a decaying potential, Algebra i Analiz 8 (1996), no. 1, 3-20; English transl., St. Petersburg Math. J. 8 (1997), no. 1, 1-14. MR 1392011 (97h:47047)
  • [B2] -, Discrete spectrum in the gaps of a perturbed periodic Schrödinger operator. . Nonregular perturbations, Algebra i Analiz 9 (1997), no. 6, 62-89; English transl., St. Petersburg Math. J. 9 (1998), no. 6, 1073-1095. MR 1610239 (99h:47054)
  • [B3] -, On homogenization procedure for periodic operators near the edge of an internal gap, Algebra i Analiz 15 (2003), no. 4, 61-71; English transl., St. Petersburg Math. J. 15 (2004), no. 4, 507-513.
  • [BLaSu] M. Sh. Birman, A. Laptev, and T. A. Suslina, Discrete spectrum of a two-dimensional periodic elliptic second order operator perturbed by a decaying potential. . Semibounded gap, Algebra i Analiz 12 (2000), no. 4, 36-78; English transl., St. Petersburg Math. J. 12 (2001), no. 4, 535-567. MR 1793617 (2003b:47078)
  • [BSu1] M. Sh. Birman and T. A. Suslina, Two-dimensional periodic Pauli operator. The effective masses at the lower edge of the spectrum, Mathematical Results in Quantum Mechanics (Prague, 1998), Oper. Theory Adv. Appl., vol. 108, Birkhäuser, Basel, 1999, pp. 13-31. MR 1708785 (2000g:81049)
  • [BSu2] -, Threshold effects near the lower edge of the spectrum for periodic differential operators of mathematical physics, Systems, Approximation, Singular Integral Operators, and Related Topics (Bordeaux, 2000), Oper. Theory Adv. Appl., vol. 129, Birkhäuser, Basel, 2001, pp. 71-107. MR 1882692 (2003f:35220)
  • [CV] C. Conca and M. Vanninathan, Homogenization of periodic structures via Bloch decomposition, SIAM J. Appl. Math. 57 (1997), no. 6, 1639-1659. MR 1484944 (98j:35017)
  • [Ka] T. Kato, Perturbation theory for linear operators, 2nd ed., Grundlehren Math. Wiss., vol. 132, Springer-Verlag, Berlin-New York, 1976. MR 0407617 (53:11389)
  • [KiSi] W. Kirsh and B. Simon, Comparison theorems for the gap of Schrödinger operators, J. Funct. Anal. 75 (1987), no. 2, 396-410. MR 0916759 (89b:35127)
  • [Ku] P. Kuchment, The mathematics of photonic crystals, Mathematical Modeling in Optical Science, Frontiers Appl. Math., vol. 22, SIAM, Philadelphia, PA, 2001, pp. 207-272. MR 1831334 (2002k:78002)
  • [Zh1] V. V. Zhikov, Spectral approach to asymptotic diffusion problems, Differentsial'nye Uravneniya 25 (1989), no. 1, 44-50; English transl., Differential Equations 25 (1989), no. 1, 33-39. MR 0986395 (90a:35107)
  • [Zh2] -, Private communication, 2002. (Russian)
  • [ZhKO] V. V. Zhikov, S. M. Kozlov, and O. A. Oleinik, Homogenization of differential operators, ``Nauka'', Moscow, 1993; English transl., Springer-Verlag, Berlin, 1994. MR 1329546 (96h:35003b)
  • [Sa] E. Sanchez-Palencia, Nonhomogeneous media and vibration theory, Lecture Notes in Phys., vol. 127, Springer-Verlag, Berlin-New York, 1980. MR 0578345 (82j:35010)
  • [Se] E. V. Sevost'yanova, Asymptotic expansion of the solution of a second-order elliptic equation with periodic rapidly oscillating coefficients, Mat. Sb. (N.S.) 115 (1981), no. 2, 204-222; English transl., Math. USSR-Sb. 43 (1982), no. 2, 181-198. MR 0622145 (83d:35038)
  • [Su] T. A. Suslina, On homogenization of a periodic elliptic operator in a strip, Algebra i Analiz 16 (2004), no. 1, 269-292; English transl. in St. Petersburg Math. J. 16 (2005), no. 1 (to appear).
  • [Sh] R. G. Shterenberg, Example of a periodic magnetic Schrödinger operator with degenerate lower spectral edge, Algebra i Analiz (to appear). (Russian)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35P99, 35Q99

Retrieve articles in all journals with MSC (2000): 35P99, 35Q99


Additional Information

M. Sh. Birman
Affiliation: Department of Physics, St. Petersburg State University, Ul’yanovskaya 1, Petrodvorets, St. Petersburg 198504, Russia

T. A. Suslina
Affiliation: Department of Physics, St. Petersburg State University, Ul’yanovskaya 1, Petrodvorets, St. Petersburg 198504, Russia
Email: tanya@petrov.stoic.spb.su

DOI: https://doi.org/10.1090/S1061-0022-04-00827-1
Keywords: Periodic operators, threshold effect, homogenization
Received by editor(s): June 25, 2003
Published electronically: August 2, 2004
Additional Notes: Supported by RFBR (grant no. 02-01-00798).
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society